In a relatively small number of cases treated with 6-n-propylthiouracil, few toxic reactions have been reported. Reveno1 reported 1 case of drug fever. McGavack et al.2 reported, from over 100 cases treated, 1 case in which drug fever and urticaria were reproduced by propylthiouracil five weeks after withdrawal of thiouracil. McCullagh3 has observed toxic reactions in only 3 of over 250 cases treated; 1 patient had drug fever, another had urticaria, and a third, the subject of this report, has had a severe dermatitis.
A man, a Jewish grocer, aged 34, was admitted to the Clinic on August 8, 1945, for continuation of treatment for hyperthyroidism. He had been under medical observation since June, 1943, and although he had led an active life had presented no evidence of thyrotoxicosis until shortly after rejection for military service. In May, 1945, the basal metabolic rate was plus 56 per cent and the blood cholesterol 123 mg. per 100 cc. Thiouracil controlled the thyrotoxicosis.
The family history and past personal history were negative for allergic, cutaneous, and systemic diseases.
Physical examination revealed a well-developed, well-nourished man weighing 74.5 kg. The thyroid gland was diffusely enlarged, but no bruit was heard. The blood pressure was 112 systolic and 70 diastolic. There was moderate over-activity of movements, a moderate exophthalmos, and slight lid lag. Basal metabolic rate was plus 21 per cent. The hemogram, urinalysis, and blood sugar were within normal limits. The blood Wassermann and Kahn reactions were negative.
Clinical Course. From. . .